Cannabinoids : the lows and the highs of chemotherapy-induced nausea and vomiting
Toni Leigh Mortimer, Tom Mabin & Anna-Mart Engelbrecht
Future Oncology, 2019
Doi : 10.2217/fon-2018-0530
Despite remaining one of the most widely abused drugs worldwide, Cannabis sativa exhibits remarkable medicinal properties. The phytocannabinoids, cannabidiol and -9-tetrahydrocannabinol, reduce nausea and vomiting, particularly during chemotherapy. This is attributed to their ability to reduce the release of serotonin from enterochromaffin cells in the small intestine, which would otherwise orchestrate the vomiting reflex. Although there are many preclinical and clinical studies on the effects of -9- tetrahydrocannabinol during nausea and vomiting, little is known about the role that cannabidiol plays in this scenario. Since cannabidiol does not induce psychotropic effects, in contrast to other cannabinoids, its use as an anti-emetic is of great interest. This review aims to summarize the available literature on cannabinoid use, with a specific focus on the nonpsychotropic drug cannabidiol, as well as the roles that cannabinoids play in preventing several other adverse side effects of chemotherapy including organ toxicity, pain and loss of appetite.
Keywords : cannabidiol • cannabinoids • chemotherapy • nausea • vomiting
Cannabidiol & tetrahydrocannabinol
Cannabis sativa can be considered one of the most controversial plants in society. On one hand, cannabis remains the most widely abused drug in the USA , but on the other hand, cannabis use is associated with undeniable medicinal benefits. The term cannabinoid refers to all the ligands that bind to the cannabinoid receptors, CB1 and CB2. Two of the main phytocannabinoids are -9-tetrahydrocannabinol ( -9-THC), known for its psychoactive effects, and cannabidiol (CBD), which is devoid of psychotropic activity. CBD has been shown to exhibit antiepileptic, anti-inflammatory, anti-emetic and neuroprotective activity . Although CBD and -9-THC are associated with cannabis, these molecules are not biosynthesized by the plant. Instead C. sativa produces CBDA and tetrahydrocannabinolic acid from a ‘stem cell’ cannabigerolic acid. When triggered by heat, CBDA and tetrahydrocannabinolic acid undergo decarboxylation, resulting in decarboxylated CBD and -9-THC .
Cannabinoids make up a large part of the growing cannabis market due to the role that they play in remedying several conditions; however, despite many forms being devoid of psychotropic activity, the pharmaceutical industry operates in a gray legal area. As a result, there are still major gaps in our understanding of the benefits and mechanisms behind the relief that cannabinoids provide. Some of the applications of cannabinoids span from pain and inflammation to treatment of depression and psychosis [4,5]; however, this review will provide insight into the role that cannabinoids play in reducing nausea and vomiting, frequently experienced by cancer patients undergoing chemotherapy.
Chemotherapy-induced nausea & vomiting
Cancer is associated with high mortality rates across the globe, regardless of economic groups. In 2012, there was an estimated 14.1 million new cancer cases worldwide . The majority of affected individuals will experience symptoms of their cancer, or side effects from their treatments, which consequently reduce their quality of life and their completion of cancer therapies. The importance of managing these symptoms and side effects is emphasized by the projected increase in new cases of 50% by the year 2020. Of the most commonly reported side effects, nausea and vomiting are at the forefront of reducing adherence to chemotherapy and patient performance. In fact, 70–80% of patients undergoing chemotherapy will experience chemotherapy-induced nausea and vomiting (CINV) . This can be accompanied by the psychological (demeaning, anticipatory nausea), physical (rib fracture, esophageal tears and dental erosion) and metabolic (dehydration, loss of appetite) side effects of nausea and vomiting, further adding the overall reduced quality of loss experienced by these individuals .
The pathophysiology of CINV is multifactorial and complex, occurring as a result of a complicated network of pathways, neurotransmitters and receptors between the CNS and the GI tract . In short, the mechanisms behind CINV involve the vomiting center, a region in the medulla that coordinates signals from several sources, the chemoreceptor trigger zone (CTZ), a region in the medulla known as the area postrema which detects toxins or neurotransmitters in the blood and at last, visceral afferent nerve fibers of the small intestine (Figure 1). These nerve fibers also send signals to the CTZ which, in turn, stimulates efferent fibers in the vomiting center to initiate the vomiting reflex. Serotonin/5-HT3 and its receptor have been shown to play a key role during CINV. Chemotherapy triggers the release of 5-HT3 from enterochromaffin cells in the small intestine, which then binds to vagal afferent nerve fibers in the GI tract. Afferent nerve fibers then transmit this signal to the CTZ. These signals are processed in the vomiting center, which sends efferent signals to the abdominal muscles, the stomach and the diaphragm. This works in concert with other neurotransmitters such as dopamine, to escalate nausea and induce vomiting – a natural reflex to protect the body from toxins [8,10,11]. Chemotherapeutic drugs are agents with strong emetic activity and inhibit DNA synthesis and kill cells at any stage of the cell cycle. Dying enterochromaffin cells may release substances that induce the release of serotonin or the cytotoxic agents may have a direct damaging effect on the mucosa of the stomach, leading to 5-HT3 release. Studies using animal models have indicated severe mucosal damage of the ileum and jejunum after high-dose chemotherapy, most likely via oxidative stress , which was directly proportional to the severity of emesis [13,14].